Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 101, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 31, 2022, 4:20 PM CDT for Sumner County, Kansas. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2022, 4:20 PM CDT (21:20 UTC)
- Expired
- May 31, 2022, 5:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sumner County, KS
The radar
The Wichita radar (KICT), 49 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:50 PM CDT | HAIL 1 | 3 E Wellington, KS | |
| May 31, 4:57 PM CDT | HAIL 1 | 3 S Belle Plaine, KS | |
| May 31, 5:05 PM CDT | HAIL 1 | 3 Sw Udall, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:29 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1460 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.4
The text
As transmitted.
348
WUUS53 KICT 312120
SVRICT
KSC191-312215-
/O.NEW.KICT.SV.W.0101.220531T2120Z-220531T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
420 PM CDT Tue May 31 2022
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Eastern Sumner County in south central Kansas...
* Until 515 PM CDT.
* At 420 PM CDT, a severe thunderstorm was located near South Haven,
or 10 miles east of Caldwell, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wellington, Belle Plaine, Oxford, South Haven, Geuda Springs,
Hunnewell, Perth, Riverdale and Wellington Airport.
This includes Interstate 35 between Mile Markers 1 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3744 9743 3737 9715 3709 9715 3700 9724
3700 9760
TIME...MOT...LOC 2120Z 211DEG 21KT 3706 9743
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DARMOFAL2 follow-up statements
079
WWUS53 KICT 312130
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
430 PM CDT Tue May 31 2022
KSC191-312215-
/O.CON.KICT.SV.W.0101.000000T0000Z-220531T2215Z/
Sumner KS-
430 PM CDT Tue May 31 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN SUMNER COUNTY...
At 430 PM CDT, a severe thunderstorm was located 6 miles north of
South Haven, or 8 miles south of Wellington, moving northeast at 30
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Wellington, Belle Plaine, Oxford, South Haven, Geuda Springs,
Hunnewell, Perth, Riverdale and Wellington Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3744 9743 3737 9715 3709 9715 3700 9724
3700 9760
TIME...MOT...LOC 2130Z 214DEG 28KT 3714 9737
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KLEINSASSER376
WWUS53 KICT 312147
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
447 PM CDT Tue May 31 2022
KSC191-312215-
/O.CON.KICT.SV.W.0101.000000T0000Z-220531T2215Z/
Sumner KS-
447 PM CDT Tue May 31 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN SUMNER COUNTY...
At 447 PM CDT, a severe thunderstorm was located 6 miles east of
Wellington, moving northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Wellington, Belle Plaine, Oxford, South Haven, Geuda Springs,
Hunnewell, Perth, Riverdale and Wellington Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3744 9743 3737 9715 3709 9715 3700 9724
3700 9760
TIME...MOT...LOC 2147Z 209DEG 25KT 3726 9729
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:44 PM CDT, 36 minutes earlier.
Area forecast discussion, May 31, 3:44 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Wichita KS 344 PM CDT Tue May 31 2022 .SYNOPSIS... Issued at 340 PM CDT Tue May 31 2022 The main low pressure system is over the Northern Plains with a portion stretching back to the Great Basin. A cold front associated with this system has stretched from the Texas Panhandle to along the central Kansas/Oklahoma border into central Missouri. This front will be the focus for convective development this evening. There is initial development visible in western Oklahoma. A Severe Thunderstorm Watch has been issued for a few counties in south central Kansas, and this area may be expanded to the east and north depending on further convective development. If you have outdoor plans this evening, make sure to stay weather aware and have an idea of where you would take shelter if needed. When thunder roars, go indoors. && .SHORT TERM...(This evening through Friday night) Issued at 340 PM CDT Tue May 31 2022 Highlights: 1) Showers and thunderstorms through Wednesday 2) Localized flooding through early Thursday 3) Cooler Change: Modified precipitation chances tonight-Wed Headlines: 1) Severe Thunderstorm Watch until 10PM 2) Flood Watch thru midnight Thursday Showers and thunderstorms are expected through Wednesday. The cold front as mentioned above should be the initial focus for convection this evening with short term models showing storms moving in/expanding in coverage around 5-7PM. SPC did tweak their outlook for today removing the enhanced risk from southeast Kansas with the better threat in western Oklahoma and parts of the Texas Panhandle. Potential still exists for strong to severe thunderstorms with the possibility of up to golf ball sized hail and 60 mph winds in south central and southeast Kansas. Initial supercells could pose the potential for a tornado, but the threat is quite low. The activity is expected to fill in and become more linear. Elevated storms will become the factor to the north and west of the front late this evening and tonight. Localized flooding is a concern especially across south central and southeast Kansas with the possibility of training showers and storms over those areas. Precipitable water values are on the increase. The Flood Watch covers this well. Most locations where the heavier rainfall is expected received minimal if any precipitation in the last 24 hours. This will become the concentrated area for this evening and tonight with potential for one to two inches; however, thunderstorms can certainly overachieve on precipitation amounts. Thus locally higher amounts are anticipated. Models disagree on the coverage for Wednesday which in turn challenges when chances will move out. General consensus is that precipitation should be gone by Thursday morning. Precipitation chances have been tweaked somewhat to better account for the latest trends. Cooler air moves in for Wednesday through Friday with Wednesday being the coolest day of the week thanks to rain and cloud cover. Afternoon temperatures are forecast to range from 10 to 20 degrees below seasonal normal on Wednesday when highs range from the lower 60s to mid 70s. Thursday and Friday should be a bit warmer as a ridge moves in, but the temperatures are still forecast to be about 5 to 10 degrees below normal. Only minor changes were made to the ongoing forecast. .LONG TERM...(Saturday through Tuesday) Issued at 340 PM CDT Tue May 31 2022 Highlights: 1) Weekend warm up 2) Chances for showers and thunderstorms After a cooler week, the weekend will offer a warm up but essentially near the seasonal normal values (lower 80s). Models are showing a couple of short waves through the weekend. This could bring chances for showers and thunderstorms. These waves don't look very impressive at this point. There are chances for showers and storms throughout the extended. If you have outdoor plans for the weekend, stay tuned as changes are likely. Minor tweaks were made to the extended part of the forecast as the ongoing one appeared mainly representative. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1236 PM CDT Tue May 31 2022 Main aviation concern will be storms late this afternoon and tonight. Cold front currently stretches from near KPPF to near KPNC and has become more stationary over the past couple of hours. Storms are expected to develop along this feature first over western OK and will likely try and develop to the northeast as the early evening hours approach. Then after 00z they should become more numerous across south central KS as the low level jet strengthens. So KCNU and KICT will have the better storm chances, generally after 23z. Some MVFR ceilings will also linger at KICT and KCNU this afternoon. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 61 65 52 72 / 80 80 40 0 Hutchinson 59 63 49 72 / 80 80 30 0 Newton 60 64 51 71 / 80 80 40 0 ElDorado 61 66 52 70 / 80 80 50 0 Winfield-KWLD 63 71 54 71 / 80 80 60 10 Russell 54 63 45 74 / 70 80 20 0 Great Bend 55 61 46 72 / 80 80 20 0 Salina 58 63 49 74 / 60 70 20 0 McPherson 58 63 48 71 / 80 80 30 0 Coffeyville 66 74 57 73 / 80 80 70 10 Chanute 64 74 56 72 / 80 80 60 10 Iola 64 72 55 71 / 80 80 60 10 Parsons-KPPF 65 74 57 73 / 80 80 70 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through late Wednesday night for KSZ052-053-068>072- 082-083-091>096-098>100. && SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...RBL
Hazardous weather outlook, May 31, 3:59 PM CDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 359 PM CDT Tue May 31 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-012100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 359 PM CDT Tue May 31 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Evening into Tonight Strong to severe thunderstorms are expected this evening mainly across south central and southeast Kansas. The main threats will be golf ball sized hail and damaging winds to 60 mph. Locally heavy rainfall will also become a threat in the evening and overnight across southern Kansas where some flooding is possible. Check the Flood Watch for the latest information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms will linger through Wednesday mainly across south central and southeast Kansas. While severe storms are not expected, a couple of strong storms with small hail and locally heavy rainfall will be possible. There is potential for localized flooding to continue into even early Thursday. There is a chance for thunderstorms Saturday through Monday. However, the risk for organized severe storms appears low for now. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, May 31, 10:36 AM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1036 AM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 5 SSE NEWTON 37.98N 97.31W
05/31/2022 M1.81 INCH HARVEY KS COCORAHS
0800 AM HEAVY RAIN 3 NNW STRONG CITY 38.43N 96.56W
05/31/2022 M1.59 INCH CHASE KS CO-OP OBSERVER
&&Local storm report, May 31, 10:39 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
1039 AM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND GST 2 SW WALTON 38.10N 97.28W
05/30/2022 E60 MPH HARVEY KS TRAINED SPOTTER
0540 PM TSTM WND GST 2 SW WALTON 38.10N 97.28W
05/30/2022 E60 MPH HARVEY KS TRAINED SPOTTER
GETTING ANOTHER BOUT OF 60 MPH WINDS 20
MINUTES LATER. SOME TREE LIMBS BEING DOWNED.
0548 PM TSTM WND GST PEABODY 38.17N 97.11W
05/30/2022 E60 MPH MARION KS PUBLIC
TREE LIMB DOWNED. RECEIVED VIA TWITTER.
0556 PM HAIL CONWAY SPRINGS 37.39N 97.64W
05/30/2022 E0.75 INCH SUMNER KS PUBLIC
ALSO ESTIMATED 50 MPH WINDS.
0632 PM TSTM WND GST FLORENCE 38.24N 96.93W
05/30/2022 E60 MPH MARION KS EMERGENCY MNGR
0640 PM TSTM WND GST COTTONWOOD FALLS 38.37N 96.54W
05/30/2022 E70 MPH CHASE KS LAW ENFORCEMENT
QUARTER SIZE HAIL OCCURRED WITH THE WIND.
0640 PM HAIL COTTONWOOD FALLS 38.37N 96.54W
05/30/2022 E1.00 INCH CHASE KS LAW ENFORCEMENT
60 TO 70 MPH WINDS OCCURRED WITH THE HAIL.
TREE LIMBS DOWN.
0641 PM HAIL STRONG CITY 38.39N 96.54W
05/30/2022 E1.00 INCH CHASE KS PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0733 PM HAIL STRONG CITY 38.39N 96.54W
05/30/2022 E1.00 INCH CHASE KS PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
1258 AM FLASH FLOOD 1 SSW SMOLAN 38.73N 97.69W
05/31/2022 SALINE KS LAW ENFORCEMENT
BURMA ROAD WAS FLOODED AND IMPASSABLE DUE TO
HIGH WATER.
0652 AM HEAVY RAIN GENESEO 38.52N 98.15W
05/31/2022 M3.00 INCH RICE KS PUBLIC
COCORAHS REPORT.
0657 AM HEAVY RAIN 1 ENE NEW CAMBRIA 38.88N 97.49W
05/31/2022 M2.13 INCH SALINE KS PUBLIC
COCORAHS REPORT.
0700 AM HEAVY RAIN 6 NNE MARQUETTE 38.64N 97.80W
05/31/2022 M3.73 INCH SALINE KS COCORAHS
0700 AM HEAVY RAIN 7 WNW MARQUETTE 38.61N 97.95W
05/31/2022 M3.64 INCH ELLSWORTH KS MESONET
0700 AM HEAVY RAIN 3 NNE MARQUETTE 38.60N 97.82W
05/31/2022 M3.00 INCH MCPHERSON KS COCORAHS
0700 AM HEAVY RAIN 3 NE ASSARIA 38.71N 97.55W
05/31/2022 M2.90 INCH SALINE KS COCORAHS
0700 AM HEAVY RAIN 2 SSE SALINA 38.79N 97.60W
05/31/2022 M2.88 INCH SALINE KS COCORAHS
0700 AM HEAVY RAIN 1 NE ELBING 38.06N 97.12W
05/31/2022 M2.25 INCH BUTLER KS COCORAHS
0700 AM HEAVY RAIN 5 SSE NEWTON 37.98N 97.31W
05/31/2022 M1.81 INCH HARVEY KS COCORAHS
0725 AM HEAVY RAIN 2 NNE MARQUETTE 38.58N 97.82W
05/31/2022 M2.06 INCH MCPHERSON KS COCORAHS
0800 AM HEAVY RAIN COTTONWOOD FALLS 38.37N 96.55W
05/31/2022 M2.78 INCH CHASE KS CO-OP OBSERVER
0800 AM HEAVY RAIN 3 NNW STRONG CITY 38.43N 96.56W
05/31/2022 M1.59 INCH CHASE KS CO-OP OBSERVER
&&Special weather statement, May 31, 4:11 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
411 PM CDT Tue May 31 2022
KSZ092-312145-
Sumner KS-
411 PM CDT Tue May 31 2022
...A strong thunderstorm will impact portions of southeastern Sumner
County through 445 PM CDT...
At 410 PM CDT, Doppler radar was tracking a strong thunderstorm just
southwest of South Haven, or 8 miles southeast of Caldwell, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oxford, South Haven, Geuda Springs and Hunnewell.
This includes Interstate 35 between Mile Markers 1 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.
&&
LAT...LON 3700 9760 3722 9743 3731 9715 3700 9715
TIME...MOT...LOC 2110Z 223DEG 20KT 3699 9746
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DARMOFALThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:03 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 57 min |
| May 30, 7:27 PM CDT | Special Weather Statement | ICT | Sumner | 63 min |
| May 30, 7:37 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 12 min |
| May 30, 7:54 PM CDT | Special Weather Statement | ICT | Sumner | 66 min |
| May 30, 7:55 PM CDT | Areal Flood Warning | ICT | Chase | 4 hr |
| May 30, 8:19 PM CDT | Special Weather Statement | ICT | Butler | 26 min |
| May 30, 9:47 PM CDT | Flood Watch | ICT | Chase, Ellsworth, McPherson, Marion, Rice, Saline | 9 hr |
| May 30, 10:10 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 65 min |
| May 30, 11:38 PM CDT | Areal Flood Warning | ICT | Ellsworth, McPherson, Rice, Saline | 12 hr |
| May 31, 12:18 AM CDT | Flash Flood Warning | ICT | Ellsworth, McPherson, Rice, Saline | 5 hr |
| May 31, 3:16 AM CDT | Flood Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more | 40 hr |
| May 31, 3:47 AM CDT | Special Weather Statement | ICT | Reno | 28 min |
| May 31, 4:22 AM CDT | Special Weather Statement | ICT | Harvey, Reno | 23 min |
| May 31, 7:25 AM CDT | Special Weather Statement | ICT | Allen | 35 min |
| May 31, 4:11 PM CDT | Special Weather Statement | ICT | Sumner | 34 min |
| May 31, 4:39 PM CDT | Special Weather Statement | ICT | Cowley | 36 min |
| May 31, 4:51 PM CDT | Special Weather Statement | ICT | Butler | 24 min |
| May 31, 5:05 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 55 min |
| May 31, 5:25 PM CDT | Tornado Warning | ICT | Cowley, Sumner | 50 min |
| May 31, 5:33 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 30 min |
| May 31, 5:57 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 63 min |
| May 31, 6:02 PM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| May 31, 6:10 PM CDT | Tornado Warning | ICT | Cowley | 50 min |
| May 31, 6:34 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 56 min |
| May 31, 6:38 PM CDT | Flash Flood Warning | ICT | Cowley, Sumner | 5 hr |
| May 31, 6:42 PM CDT | Areal Flood Warning | ICT | Butler, Cowley | 4 hr |
| May 31, 6:48 PM CDT | Special Weather Statement | ICT | Harvey | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.